Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1996, 12:27 AM EDT for Montgomery County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1996, 12:27 AM EDT (04:27 UTC)
- Expired
- Jun 10, 1996, 2:25 AM EDT
- In force
- 118 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 100430 FFWRNK VAC121-100625- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 AM EDT MON JUN 10 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 225 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...MONTGOMERY COUNTY AT 1227 AM...DOPPLER WEATHER RADAR INDICATED THAT AS MUCH AS AN INCH OF RAIN HAS FALLEN ACROSS THE SOUTHERN PORTIONS OF MONTGOMERY COUNTY. ADDITIONAL THUNDERSTORMS MOVING ACROSS THIS AREA THROUGH 100 AM WILL BRING ADDITIONAL HEAVY RAINFALL TO THIS AREA. AN OFF DUTY WEATHER SERVICE EMPLOYEE REPORTED THAT ROADS WERE COVERED NEAR THE INTERSECTION OF U.S. 4680 AND I-81. WITH THE ADDITIONAL RAINFALL...OTHER ROADS COULD QUICKLY FLOOD. SMALL STREAMS AND CREEKS COULD ALSO OVERFLOW. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DESROSIERS/JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 8:40 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 9, 8:40 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT SUN JUN 9 1995 CRW...WRK ZONES LK GOOD. STILL HAVE SOME TRAINING OF CELLS DOWN HERE IN SURRY/PATRICK/CARROLL COUNTIES. WITH A WEAK SFC BNDRY AND CONVERGENCE SITTING OVER SW VA WUD NOT BE SURPRIZED TO SEE ADDITIONAL TRAINING ECHOES INTO THE NIGHT. ANOTHER AREA OF SHOWERS ROTATING IN FROM TN AND KY AND I THNK WE ARE JUSTIFIED IN LEAVING THE WATCHES UP FOR NOW. SOME ADJUSTMENTS MAY BE NEEDED EAST OF THE MTNS AT UPDATE TIME. OTHERWISE WUD KEEP A CHC OF SHOWERS IN ALL NIGHT WITH AREAS OF FOG DEVELOPING. JDS
In the hours before
Local storm report, Jun 9, 9:46 PM EDT, 2 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT SUN JUN 09 1996
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
923 PM 4 NW EDEN NC WIND DAMAGE.
06/08/96 ROCKINGHAM TREES AND POWER LINES
DOWN.
930 PM 3 SE MARTINSVILLE VA WIND DAMAGE.
06/08/96 HENRY STORAGE SHED DESTROYED.
1145 AM NWRN PORTION VA FLASH FLOODING
06/09/96 HENRY SEVERAL HOMES FLOODED. ONE
HOUSE COLLAPSED DUE TO
FLASH FLOODING. EVACUATIONS
ALONG BLACKBERRY CREEK.
SEVERAL ROADS CLOSED.
UNTIL 415 PM.
1155 AM COUNTYWIDE VA FLASH FLOODING.
ROANOKE EVACUATIONS NEAR PETERS
CREEK ROAD. SEVERAL ROADS
FLOODED. FLASH FLOODING
CONTINUED UNTIL 345 PM.
1210 PM ERN PORTION VA FLASH FLOODING.
06/09/96 PATRICK NUMEROUS CREEKS AND
STREAMS OUT OF BANKS.
FLASH FLOODING CONTINUED
UNTIL 430 PM.
345 PM COUNTYWIDE VA FLASH FLOODING.
06/09/96 FRANKLIN WATER AND MUD COVERING
SEVERAL SECONDARY ROADS
IN WESTERN SECTIONS OF
COUNTY. WATER 12 TO 18
INCHES DEEP IN ROCKY
MOUNT. FLASH FLOODING
CONTINUED UNTIL 515 PM.
400 PM 6 NE BURNT CHIMNEY VA TORNADO.
06/09/96 FRANKLIN APPARENT TORNADO KNOCKED
DOWN TREES AND POWER LINES
AND DESTROYED A NEWLY
CONSTRUCTED HOUSE. DAMAGE
PATH FROM 2 TO 3 MILES
LONG.
430 PM SHADY GROVE VA TORNADO.
06/09/96 BEDFORD APPARENT TORNADO KNOCKED
DOWN TREES AND POWER LINES.
DAMAGE PATH WAS 25 TO 35
FEET WIDE AND ABOUT 1 MILE
LONG.
435 PM BLUE RIDGE VA WIND DAMAGE.
06/09/96 BOTETOURT ROOF BLOWN OFF A BARN AND
ANOTHER BARN DESTROYED.
645 PM PATRICK SPRINGS VA FLASH FLOODING.
06/09/96 PATRICK ROAD CLOSED DUE TO HIGH
WATER. ROAD CLOSED UNTIL
930 PM.
845 PM DOBSON NC FLASH FLOODING.
06/09/96 SURRY FEW BRIDGES UNDER WATER.
845 PM 3 SSW MOUNT AIRY NC FLASH FLOODING.
06/09/96 SURRY PERSON EVACUATED FROM A
MOBILE HOME.
MTELocal storm report, Jun 9, 9:54 PM EDT, 2 hours 33 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT SUN JUN 09 1996
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
923 PM 4 NW EDEN NC WIND DAMAGE.
06/08/96 ROCKINGHAM TREES AND POWER LINES
DOWN.
930 PM 3 SE MARTINSVILLE VA WIND DAMAGE.
06/08/96 HENRY STORAGE SHED DESTROYED.
1145 AM NWRN PORTION VA FLASH FLOODING
06/09/96 HENRY SEVERAL HOMES FLOODED. ONE
HOUSE COLLAPSED DUE TO
FLASH FLOODING. EVACUATIONS
ALONG BLACKBERRY CREEK.
SEVERAL ROADS CLOSED.
FLASH FLOODING CONTINUED
UNTIL 415 PM.
1155 AM COUNTYWIDE VA FLASH FLOODING.
ROANOKE EVACUATIONS NEAR PETERS
CREEK ROAD. SEVERAL ROADS
FLOODED. FLASH FLOODING
CONTINUED UNTIL 345 PM.
1210 PM ERN PORTION VA FLASH FLOODING.
06/09/96 PATRICK NUMEROUS CREEKS AND
STREAMS OUT OF BANKS.
FLASH FLOODING CONTINUED
UNTIL 430 PM.
345 PM COUNTYWIDE VA FLASH FLOODING.
06/09/96 FRANKLIN WATER AND MUD COVERING
SEVERAL SECONDARY ROADS
IN WESTERN SECTIONS OF
COUNTY. WATER 12 TO 18
INCHES DEEP IN ROCKY
MOUNT. FLASH FLOODING
CONTINUED UNTIL 515 PM.
400 PM 6 NE BURNT CHIMNEY VA TORNADO.
06/09/96 FRANKLIN APPARENT TORNADO KNOCKED
DOWN TREES AND POWER LINES
AND DESTROYED A NEWLY
CONSTRUCTED HOUSE. DAMAGE
PATH FROM 2 TO 3 MILES
LONG.
430 PM SHADY GROVE VA TORNADO.
06/09/96 BEDFORD APPARENT TORNADO KNOCKED
DOWN TREES AND POWER LINES.
DAMAGE PATH WAS 25 TO 35
FEET WIDE AND ABOUT 1 MILE
LONG.
435 PM BLUE RIDGE VA WIND DAMAGE.
06/09/96 BOTETOURT ROOF BLOWN OFF A BARN AND
ANOTHER BARN DESTROYED.
645 PM PATRICK SPRINGS VA FLASH FLOODING.
06/09/96 PATRICK ROAD CLOSED DUE TO HIGH
WATER. ROAD CLOSED UNTIL
930 PM.
845 PM DOBSON NC FLASH FLOODING.
06/09/96 SURRY FEW BRIDGES UNDER WATER.
845 PM 3 SSW MOUNT AIRY NC FLASH FLOODING.
06/09/96 SURRY PERSON EVACUATED FROM A
MOBILE HOME.
MTESpecial weather statement, Jun 9, 10:09 PM EDT, 2 hours 18 minutes before
NCZ003-100410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1006 PM EDT SUN JUN 9 1996 AT 1005 PM RADAR INDICATED SCATTERED LIGHT TO MODERATE SHOWERS ALONG AND NORTH OF THE BLUE RIDGE. THESE SHOWERS WERE MOVING TO THE NORTH AWAY FROM SURRY COUNTY. SMALL RIVERS AND CREEKS REMAIN OUT OF THEIR BANKS...ESPECIALLY IN NORTHERN PORTIONS OF SURRY COUNTY...AS RUNOFF FROM HEAVY RAIN EARLIER THIS EVENING CONTINUES TO FLOW INTO THE AREA. SHOWERS AND THUNDERSTORMS ENTERING THE SOUTHERN PORTION OF YADKIN COUNTY MAY MOVE INTO SURRY COUNTY AFTER 1045 PM AND RETURN THE THREAT FOR FLASH FLOODING. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTHS. SEEK ANOTHER ROUTE TO REACH YOUR DESTINATION. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:15 AM EDT | Flash Flood Warning | RNK | Floyd, Montgomery | 3 hr |
| Jun 10, 8:10 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Salem | 4 hr |
| Jun 10, 8:10 AM EDT | Flash Flood Warning | RNK | City of Roanoke | 4 hr |
| Jun 10, 8:15 AM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 10, 8:19 AM EDT | Tornado Warning | RNK | Henry | 31 min |
| Jun 10, 8:28 AM EDT | Tornado Warning | RNK | Pittsylvania | 47 min |
| Jun 10, 8:43 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 10, 9:13 AM EDT | Tornado Warning | RNK | Pittsylvania | 47 min |
| Jun 10, 10:01 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 34 min |
| Jun 10, 10:04 AM EDT | Severe Thunderstorm Warning | RNK | Campbell | 61 min |
| Jun 10, 10:16 AM EDT | Tornado Warning | RNK | Campbell | 59 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.